Alert archive / Kansas / Wind Advisories in 2009
Wind Advisory 8, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Feb 17, 2009, 2:38 AM CST for 16 counties in Kansas. It took effect at Feb 17, 2009, 12:00 PM CST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 17, 2009, 2:38 AM CST (08:38 UTC)
- In effect from
- Feb 17, 2009, 12:00 PM CST
- Expired
- Feb 17, 2009, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1483 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 170838 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 238 AM CST TUE FEB 17 2009 ...STRONG SOUTHWESTERLY WINDS EXPECTED THIS AFTERNOON... .A SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN COLORADO ACROSS NORTHERN KANSAS TODAY. THIS WILL RESULT IN A DRYLINE MOVING EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. STRONG AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON BEHIND THE DRYLINE PASSAGE ACROSS SOUTH CENTRAL KANSAS. KSZ050>052-067>069-082-083-091>093-171645- /O.NEW.KICT.WI.Y.0008.090217T1800Z-090218T0000Z/ RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY- INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION... HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA... ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY 238 AM CST TUE FEB 17 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST THIS EVENING. SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
3 follow-up statements
000 WWUS73 KICT 171654 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1054 AM CST TUE FEB 17 2009 ...STRONG SOUTHWESTERLY WINDS EXPECTED THIS AFTERNOON... .A SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN COLORADO ACROSS NORTHERN KANSAS TODAY. THIS WILL RESULT IN A DRYLINE MOVING EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. STRONG AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON BEHIND THE DRYLINE PASSAGE ACROSS SOUTH CENTRAL KANSAS. KSZ050>052-067>069-082-083-091>093-180000- /O.CON.KICT.WI.Y.0008.090217T1800Z-090218T0000Z/ RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY- INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION... HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA... ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY 1054 AM CST TUE FEB 17 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
000 WWUS73 KICT 171833 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1233 PM CST TUE FEB 17 2009 ...STRONG SOUTHWESTERLY WINDS EXPECTED THIS AFTERNOON... .A SURFACE LOW PRESSURE SYSTEM WILL MOVE FROM EASTERN COLORADO ACROSS NORTHERN KANSAS TODAY. THIS WILL RESULT IN A DRYLINE MOVING EASTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. STRONG AND GUSTY SOUTHWEST WINDS ARE EXPECTED TO DEVELOP THIS AFTERNOON BEHIND THE DRYLINE PASSAGE ACROSS SOUTH CENTRAL KANSAS. KSZ032-033-047>049-180000- /O.EXA.KICT.WI.Y.0008.000000T0000Z-090218T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA 1233 PM CST TUE FEB 17 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ KSZ050>052-067>069-082-083-091>093-180000- /O.CON.KICT.WI.Y.0008.000000T0000Z-090218T0000Z/ RICE-MCPHERSON-MARION-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY- INCLUDING THE CITIES OF...LYONS...MCPHERSON...MARION... HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA... ANTHONY...HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY 1233 PM CST TUE FEB 17 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. SOUTHERLY WINDS WILL BECOME SOUTHWESTERLY THIS AFTERNOON WHILE INCREASING TO SPEEDS OF 25 TO 35 MPH...WITH GUSTS AROUND 45 MPH. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JMB
000 WWUS73 KICT 172356 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 556 PM CST TUE FEB 17 2009 KSZ032-033-047>052-067>069-082-083-091>093-180100- /O.EXP.KICT.WI.Y.0008.000000T0000Z-090218T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON... NEWTON...EL DORADO...AUGUSTA...KINGMAN...WICHITA...ANTHONY... HARPER...WELLINGTON...WINFIELD...ARKANSAS CITY 556 PM CST TUE FEB 17 2009 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING. WINDS HAVE DECREASED OVER THE LAST HOUR TO BELOW WIND ADVISORY CRITERIA. THEREFORE THE WIND ADVISORY WILL EXPIRE AT 6 PM. $$ LAWSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Feb 17, 2:22 AM CST, 16 minutes earlier.
Area forecast discussion, Feb 17, 2:22 AM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 222 AM CST TUE FEB 17 2009 .DISCUSSION... MAIN FORECAST CONCERNS: TEMPERATURES/FIRE DANGER/WINDS TODAY. TODAY-TONIGHT: SHORTWAVE TROF OVER THE GREAT BASIN EARLY THIS MORNING (PER WATER VAPOR IMAGERY) WILL MOVE QUICKLY EASTWARD ACROSS THE KANSAS REGION LATER THIS AFTERNOON INTO TONIGHT. OUR AREA WILL BE IN THE DRY SLOT AND THUS NO PRECIPITATION EXPECTED. THE PREFERRED GFS MODEL HAS TRENDED A BIT FURTHER EAST WITH HOW FAR THE DRYLINE WILL MIX...NOW PROGGING IT TO GET TO THE FLINT HILLS BY LATE IN THE DAY. 1000-850 THICKNESSES SUGGEST HIGHS IN LOW-MID 70S LIKELY IN S-CNTRL KS BEHIND THE DRYLINE IN THE DEEPLY-MIXED ENVIRONMENT. STRONG/GUSTY SWRLY WINDS WILL LIKELY ALSO SPREAD FROM THE SRN HIGH PLAINS NEWD INTO S-CNTRL KS THIS AFTERNOON (VIA UNIDIRECTIONAL WIND ALIGNMENT/DEEP MIXING). BUFKIT SOUNDINGS SUGGEST S-CNTRL KS WILL REACH WIND ADVISORY CRITERIA SO WILL ISSUE A WIND ADVISORY. IN ADDITION...THE ANOMALOUSLY WARM TEMPERATURES...CURED GRASSLAND...GUSTY WINDS...AND LOWERED RHS BEHIND THE DRYLINE WILL ALLOW EXTREME FIRE DANGER CONDITIONS. SO WILL EXPAND RED FLAG WARNING TO ENCOMPASS ALL OF CENTRAL AND S-CNTRL KS THIS PM BEHIND THE DRYLINE. AS THE SURFACE LOW MOVES EWD OUT OF KS TONIGHT...PACIFIC COLD FRONT WILL MOVE SEWD THRU THE AREA SHIFTING WINDS TO THE NW. LOWS WILL STILL BE MILD AS WINDS STAY IN THE 15-20 MPH RANGE. WEDNESDAY-THURSDAY: AN UPPER TROF DROPPING OUT OF CENTRAL CANADA ACROSS THE UPR MS VLY TO THE OH VLY...WILL BRING A POLAR AIRMASS SWD THRU OUR AREA FOR WED INTO THURS. THIS WILL SERVE TO BRING TEMPERATURES BACK CLOSER TO NORMAL DURING THE PERIOD WITH CONTINUED DRY WEATHER. FRIDAY-MONDAY: NEXT UPPER TROF COMING OUT OF CANADA WILL SWEEP SEWD ACROSS THE UPPER MIDWEST FRIDAY INTO SATURDAY. 00Z GFS WAS SLIGHTLY FASTER THAN THE ECMWF WITH THE ASSOCIATED POLAR COLD FRONT ON FRIDAY...SO SOME UNCERTAINTY EXITS ON ACTUAL HIGHS FRIDAY. BUT THINK TEMPS WILL HAVE A CHANCE TO MODERATE TO ABOVE NORMAL ESPECIALLY IN OUR SRN COUNTIES. BLUSTERY AND CHILLIER CONDITIONS EXPECTED FRI NIGHT INTO SAT. BOTH THE GFS AND ECMWF STILL INDICATING MODERATING TEMPS SUN INTO MON. SEE NO REASON TO INSERT POPS. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 74 37 50 21 / 0 10 10 0 HUTCHINSON 71 35 47 19 / 0 10 10 0 NEWTON 69 36 47 19 / 0 10 10 0 ELDORADO 68 37 48 20 / 10 10 10 0 WINFIELD-KWLD 72 38 52 22 / 10 10 10 0 RUSSELL 70 31 43 17 / 0 10 10 0 GREAT BEND 70 33 46 18 / 0 10 10 0 SALINA 68 33 44 17 / 0 10 10 0 MCPHERSON 70 35 45 18 / 0 10 10 0 COFFEYVILLE 62 41 52 23 / 10 10 10 0 CHANUTE 61 38 49 21 / 10 10 10 0 IOLA 60 38 47 21 / 10 10 10 0 PARSONS-KPPF 62 40 50 22 / 10 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR KSZ032-033-047>052-067>069-082-083-091>093. WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR KSZ050>052-067>069-082-083-091>093. &&
Hazardous weather outlook, Feb 16, 9:19 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 919 PM CST MON FEB 16 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 919 PM CST MON FEB 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY EXTREME FIRE DANGER WILL AFFECT PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS WEST OF INTERSTATE 135 ON TUESDAY AFTERNOON...WITH VERY HIGH FIRE DANGER MOST EVERYWHERE ELSE ACROSS THE AREA. THE CULPRITS WILL BE STRONG AND GUSTY SOUTHWEST WINDS...LOWERING RELATIVE HUMIDITIES...WARM TEMPERATURES AND FULLY CURED GRASSLANDS. REFER TO THE LATEST RED FLAG WARNING AND FIRE WEATHER WATCH FOR ADDITIONAL DETAILS. FURTHERMORE...HIGH FIRE DANGER WILL AFFECT PORTIONS OF THE FORECAST AREA WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/ADK/LAWSON
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.